Safety of DPP-IV Inhibitor, Cardiovascular Events After ACS in Type 2 Diabetes

Share this content:
Of the patients who experienced cardiovascular death/MI/stroke, 5.3% experienced events within 6 months of acute coronary syndrome and 8.1% after 6 months to end of follow-up.
Of the patients who experienced cardiovascular death/MI/stroke, 5.3% experienced events within 6 months of acute coronary syndrome and 8.1% after 6 months to end of follow-up.

Patients with type 2 diabetes (T2D) may experience a high number of heart failure events and recurrent acute coronary syndrome (ACS) during the early period after an ACS event, and it may be safe to take dipeptidyl dipeptidase-IV (DPP-IV) inhibition with alogliptin during the high-risk period after an ACS event, according to a study published in the Journal of the American Heart Association.

Researchers obtained data from the Examination of Cardiovascular Outcomes with Alogliptin versus Standard Of Care Trial (EXAMINE) to determine both the number of events from the time of randomization to 6 months (early period) and the number of events from 6 months to the end of follow-up (late period), as well assess the risk for cardiac events during the early (up to 6 months) and chronic (6 months to end of follow-up) period in individuals receiving a DPP-IV inhibitor with alogliptin.

Study results found individuals who experienced early events were more likely to be women, less likely to have a history of a MI, more likely to be receiving insulin therapy, and less likely to be taking renin-angiotensin system blocking agents. Individuals who experienced both early and late events (n=50) were noted to have a greater burden of comorbidities, and were older than those without clinical events.

Overall, during the early phase, 42% of cardiovascular death, MI, and stroke; 40.1% of cardiovascular deaths; and 37.9% of all sudden deaths occurred. Heart failure events during the early phase occurred at a rate of 43.8%, with a total of 47.5% of hospitalizations for heart failure (HF).

When examining the effects of early and chronic DPP-IV inhibition on the risk for events, the risk for cardiovascular death/MI/stroke was not increased during the early or chronic periods of therapy (hazard ratio [HR], 0.96 [95% confidence interval (CI), 0.76-1.21] and HR, 1.03 [95% CI, 0.84-1.26], respectively). The risk for cardiovascular death during the early and chronic period was slightly reduced numerically, but did not reach significance (HR, 0.82 [95% CI, 0.55-1.23] and HR, 0.88 [95% CI, 0.63-1.21], respectively).

In addition, the risks for cardiovascular death/hospitalization for HF were not increased with both early and chronic DPP-IV inhibition (HR 1.01 [95% CI, 0.76-1.34] and HR, 1.01 [95% CI, 0.79-1.30], respectively); however, there was a numerically higher risk for hospitalization for HF with early DPP-IV inhibition in both the early and chronic periods that did not reach significance (HR, 1.23 [95% CI, 0.84-1.82] and HR, 1.1 [95% CI, 0.76-1.59], respectively).

Researchers concluded that patients with diabetes experience a high number of cardiovascular events during the early period after an ACS, which include recurrent ACS and HF events. In addition, they found that therapy with DPP-IV inhibition with alogliptin did not increase the risk for HF or cardiovascular events during both the early and chronic periods. On the basis of these results, clinicians should consider the use of DPP-IV inhibition with alogliptin because of its safety profile and the evidence demonstrating an increased burden of events in both the early and late periods after an ACS event in individuals with diabetes.

Reference

Sharma A, Cannon CP, White WB, et al. Early and chronic dipeptidyl-peptidase-IV inhibition and cardiovascular events in patients with type 2 diabetes mellitus after an acute coronary syndrome: a landmark analysis of the EXAMPLE trial [published online May 16, 2018]. J Am Heart Assoc. doi: 10.1161/JAHA.117.07649

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus